Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Raleigh, NC

June 16, 2017Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2017, 7:09 PM EDT for Harnett County, Wake County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 7:09 PM EDT (23:09 UTC)
Expired
Jun 16, 2017, 7:59 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harnett County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:20 PM EDTTSTM WND DMGFuquay-Varina, NCTREES AND POWER LINES DOWN NEAR FUQUAY VARINA. TIME ESTIMATED BY RADAR.
Jun 16, 7:57 PM EDTTSTM WND DMG3 Sse Raleigh, NCTREES DOWN, SOME ON CARS, AT NASH SQUARE IN DOWNTOWN RALEIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS52 KRAH 162309
SVRRAH
NCC085-183-170015-
/O.NEW.KRAH.SV.W.0104.170616T2309Z-170617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
709 PM EDT FRI JUN 16 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  North central Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...

* Until 815 PM EDT

* At 709 PM EDT, a severe thunderstorm was located near
  Fuquay-Varina, or 8 miles north of Lillington, moving north at 25
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Raleigh, Cary, Garner, Fuquay-Varina, Angier, Rdu International,
  Apex, Holly Springs, Morrisville and Lake Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3582 7861 3548 7872 3544 7886 3548 7892
      3556 7894 3558 7892 3561 7899 3587 7891
      3587 7883 3589 7882 3590 7878
TIME...MOT...LOC 2309Z 185DEG 20KT 3552 7884 

HAIL...<.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
467 
WWUS52 KRAH 162328
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
728 PM EDT FRI JUN 16 2017

NCC085-183-170015-
/O.CON.KRAH.SV.W.0104.000000T0000Z-170617T0015Z/
Harnett NC-Wake NC-
728 PM EDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTH CENTRAL HARNETT AND SOUTHWESTERN WAKE COUNTIES...

At 727 PM EDT, a cluster of severe thunderstorms were located from 
near Cary to near Fuquay-Varina to near Angier, moving north at 25 
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Angier, Rdu International,
Apex, Holly Springs, Morrisville and Lake Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Frequent cloud to ground lightning is also occurring with these 
storms. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3582 7861 3548 7872 3544 7886 3548 7892
      3556 7894 3558 7892 3561 7899 3587 7891
      3587 7883 3589 7882 3590 7878
TIME...MOT...LOC 2327Z 189DEG 21KT 3572 7877 3563 7881 3556 7872 

HAIL...<.75IN
WIND...60MPH
 
$$

26
517 
WWUS52 KRAH 162347
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
747 PM EDT FRI JUN 16 2017

NCC085-162356-
/O.CAN.KRAH.SV.W.0104.000000T0000Z-170617T0015Z/
Harnett NC-
747 PM EDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARNETT COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3582 7861 3552 7871 3560 7896 3561 7899
      3579 7893 3583 7891 3587 7891 3587 7883
      3589 7882 3590 7878
TIME...MOT...LOC 2346Z 185DEG 20KT 3582 7876 3573 7880 3566 7871 

$$

NCC183-170015-
/O.CON.KRAH.SV.W.0104.000000T0000Z-170617T0015Z/
Wake NC-
747 PM EDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN WAKE COUNTY...

At 746 PM EDT, severe thunderstorms were located in a cluster from 
near Cary to 9 miles north of Fuquay-Varina to near Garner, moving 
north at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Rdu International, Apex, Holly
Springs, Morrisville, Lake Wheeler and New Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3582 7861 3552 7871 3560 7896 3561 7899
      3579 7893 3583 7891 3587 7891 3587 7883
      3589 7882 3590 7878
TIME...MOT...LOC 2346Z 185DEG 20KT 3582 7876 3573 7880 3566 7871 

HAIL...<.75IN
WIND...60MPH
 
$$

26
464 
WWUS52 KRAH 162359
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
759 PM EDT FRI JUN 16 2017

NCC183-170007-
/O.CAN.KRAH.SV.W.0104.000000T0000Z-170617T0015Z/
Wake NC-
759 PM EDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However, gusty winds, 
some up to 45 mph that may produce sporadic tree damage, are still 
possible with these thunderstorms as they develop northeastward and 
affect northeastern Wake County, including New Hope, Knightdale, 
Wendell, and Rolesville.

LAT...LON 3582 7861 3552 7871 3560 7896 3561 7899
      3579 7893 3583 7891 3587 7891 3587 7883
      3589 7882 3590 7878
TIME...MOT...LOC 2355Z 185DEG 20KT 3584 7876 3575 7880 3568 7871 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:47 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 2:47 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
247 PM EDT Fri Jun 16 2017

.SYNOPSIS...

A moist and unstable airmass over central NC will bring the chance
for diurnal showers and storms each day through the weekend. A cold
front will approach from the northwest on Monday, bringing a greater
chance for more organized convective activity.

&&

.NEAR TERM /Today through tonight/...
As of 245 PM Friday...

Not much to look at on the radar at this point as earlier convection
across the Triad and VA border counties has moved out to the north,
leaving some MVFR ceilings behind that are only now starting to
scatter out. This has created a differential heating boundary across
the CWA with some stations still in the upper 70s across the north
and near 90 degrees in the southeast. Would expect the focus for
convection to be on the warm side of the boundary this afternoon
which right now looks to be from US 1 south and east. The sea breeze
will work in from the southeast to help provide some extra forcing
but this may not make it into the southern counties until much later
this evening.

Environment wise, the situation hasn't changed much from previous
days. Mixed-layer CAPE values approach 2000 J/Kg in the southwest
and shear of any kind is very minimal. Decent low-level lapse rates
coupled with poor mid-level lapse rates will make it tough for
storms to grow to severe levels but a stray damaging wind gust is
still possible and thus the SPC has maintained a marginal risk over
the area. Severe hail is unlikely given the lack of updraft support
and high freezing level, but small hail may be possible in some
storms or cell mergers. Heavy rain will be the most likely threat
once again this afternoon especially in slow moving or back building
cells. Localized flooding is possible.

As far as timing is concerned, CAMs did not do a good job of picking
up earlier convection but have focused on development after 21z with
activity continuing through 3z and perhaps later in the northeast.

Expect high temperatures to vary across the area with low 80s in the
north to low 90s across the south. Low temperature tonight will only
drop to the low 70s.

&&

.SHORT TERM /Saturday through Saturday night/...
As of 245 PM Friday...

For Saturday, yet another day of warm, moist return flow over
central NC with high pressure over the western Atlantic and low
pressure over the Great Lakes with a cold front draping to its
southwest that will stay well away from our area through the
weekend. This will keep a very buoyant but weekly forced airmass
over the area susceptible to diurnal showers and thunderstorms
forced by previous outflows or differential heating boundaries.
Heavy rain will once again be a threat with PW values between 1.75
and 2 inches. High temperatures Saturday will top out in the mid to
upper 80s with low temps in the upper 60s to low 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 210 PM EDT Friday...

Still looking at a slowly evolving upper pattern featuring gradual
amplification of east coast troffing into early next week. We remain
in the moist southwest flow regime, which is highly conducive to
fast convective development during the heat of the day, but lack
well-defined forcing which would enhance timing confidence.

Sunday afternoon the air mass will be moderately unstable with
MLCAPE values ranging up to 1500 J/Kg. Low level features that might
initiate convection are very weak and probably won't even be evident
until Sunday morning as they will likely be left over from the
evening before or develop during the day due to differential
heating. We will have persistent shear axis extending from GA
northeast into VA combined and a disturbance rotating around the sub-
tropical ridge, so there will be modest support aloft, but
organization and coverage will be less than seen on Saturday. Highs
will be in the 90 to 95 degree range.

A cold front will be approaching the Appalachians on Monday, and
looks to reach central NC on sometime Monday night or early Tuesday,
then stall across southern and eastern NC through Thursday. Timing
is not going to be high confidence at this point, and will maintain
a fairly broad window of higher (50-70%) PoPs on Monday afternoon
through Tuesday concurrent due to uncertainly in timing of the
frontal passage. Highs Monday will reach 85 to 90, with potential
for slightly lower highs Tuesday due to cloudiness and precip...
mainly mid 80s.

Chance PoPs Wed and Thu will be mainly in the east and south in the
vicinity of the stalled frontal zone. The upper trof will be
filling, with a transition to drier westerly flow Thursday and
Friday. Highs Wednesday will be in the mid to upper 80s, with upper
80s to lower 90s expected for the late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

24 Hour TAF period: Some VFR ceilings in the northwestern portion of
the forecast area this afternoon continue to linger as earlier
convection moved through the Triad. A few showers still lingering in
the vicinity of KINT. The main focus for convection this afternoon
should be with a differential heating boundary which will be the
focus for new convection across the middle of the forecast area
which could affect KFAY and KRDU this afternoon. It does appear that
maybe earlier convection will help to hinder afternoon and evening
activity over the triad and will shift the focus further east.
Expect MVFR ceilings to linger across the north for the next hour or
so and then should return to VFR conditions. Overnight tonight
expect a chance for some fog and low stratus during the overnight
hours, especially where convection has occurred. Southerly winds or
light and variable will continue through the forecast period.

Long term: Expect more afternoon showers and thunderstorms this
weekend. On Monday a frontal system is expected to move in from the
northwest and provide forcing for thunderstorms. The front will be
slow to move through the area, keeping adverse aviation conditions
possible through the middle of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...mlm
AVIATION...Ellis
Hazardous weather outlook, Jun 16, 3:28 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
328 PM EDT Fri Jun 16 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
328 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered storms are expected this afternoon and evening. A few of
these storms could become strong, with wind gusts up to 50 mph
possible. In addition, the slow movement of storms today and tonight
may result in localized high rainfall totals and a risk of minor
flooding, especially in urban and poor drainage areas and near creeks
and ditches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Storms are again likely on Saturday. These will have the potential
to produce strong wind gusts up to 50 mph and locally heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 5:59 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT FRI JUN 16 2017

NCZ042-077-088-089-162300-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
559 PM EDT FRI JUN 16 2017

...A cluster of strong thunderstorms will affect portions of
southern Johnston...northwestern Sampson...southeastern Harnett and
eastern Cumberland Counties Until 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Cedar Creek to 3
miles north of Autryville to Salemburg. Movement was north at 20 mph.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Dunn, Benson, Godwin, Erwin, Eastover, Stedman, Newton Grove, Wade,
Salemburg and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3485 7876 3536 7878 3543 7850 3538 7821
      3532 7825 3532 7829 3528 7830 3526 7828
      3498 7844 3496 7862 3485 7873
TIME...MOT...LOC 2157Z 196DEG 18KT 3506 7851 3508 7861 3494 7870

26
Special weather statement, Jun 16, 6:21 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT FRI JUN 16 2017

NCZ088-162315-
Cumberland NC-
621 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of central Cumberland
County Until 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fayetteville, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Fort Bragg, Hope Mills, Spring Lake, Eastover, Stedman,
Wade, Vander, Cedar Creek and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3492 7896 3518 7898 3523 7881
      3517 7864 3517 7863 3516 7863 3513 7864
      3512 7865 3510 7865 3509 7867 3507 7866
      3486 7873
TIME...MOT...LOC 2221Z 185DEG 15KT 3496 7884

26
Special weather statement, Jun 16, 6:51 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT FRI JUN 16 2017

NCZ025-040-041-162345-
Chatham NC-Durham NC-Wake NC-
651 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of northeastern
Chatham...Durham and western Wake Counties Until 745 PM EDT...

At 650 PM EDT, Doppler radar was tracking a few strong thunderstorms
over between New Hill and Durham, moving north at 10 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Durham, Cary, Fuquay-Varina, Rdu International, Apex, Holly
Springs, Morrisville, Gorman and Parkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder.

&&

LAT...LON 3602 7853 3554 7879 3562 7903 3606 7898
      3608 7869
TIME...MOT...LOC 2250Z 201DEG 9KT 3579 7881

10
Special weather statement, Jun 16, 6:52 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
652 PM EDT FRI JUN 16 2017

NCZ023-040-162345-
Chatham NC-Alamance NC-
652 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of northwestern
Chatham and southern Alamance Counties Until 745 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Swepsonville, Sutphin, Saxapahaw and Snow Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 7926 3592 7926 3576 7935 3575 7946
      3579 7954 3598 7954 3603 7938
TIME...MOT...LOC 2251Z 192DEG 11KT 3582 7944

26
Special weather statement, Jun 16, 6:59 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
659 PM EDT FRI JUN 16 2017

NCZ077-170000-
Harnett NC-
659 PM EDT FRI JUN 16 2017

...A strong thunderstorm will affect portions of Harnett County
Until 800 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lillington, moving northeast at 20 mph. Another
storm was located near Duncan, also moving northeast around 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lillington, Olivia, Pineview, Anderson Creek, Timberlake, Seminole,
Raven Rock State Park and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder.

&&

LAT...LON 3522 7915 3524 7917 3527 7922 3558 7891
      3553 7875 3526 7878 3525 7885 3524 7886
      3524 7887 3523 7888 3521 7900 3519 7910
TIME...MOT...LOC 2257Z 204DEG 17KT 3532 7895

10
Special weather statement, Jun 16, 7:04 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
704 PM EDT FRI JUN 16 2017

NCZ089-170000-
Sampson NC-
704 PM EDT FRI JUN 16 2017

...A cluster of strong thunderstorms will affect portions of
northwestern Sampson County Until 800 PM EDT...

At 703 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southeast of
Godwin to 7 miles southwest of Clinton. Movement was north at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clinton, Roseboro, Newton Grove, Salemburg, Autryville, Hobbton and
Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3488 7851 3499 7864 3502 7865 3504 7866
      3512 7864 3512 7865 3517 7863 3520 7864
      3520 7863 3525 7861 3527 7858 3530 7858
      3532 7854 3526 7848 3526 7841 3529 7831
      3527 7829 3483 7838
TIME...MOT...LOC 2303Z 181DEG 20KT 3508 7859 3494 7843

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:53 AM EDTSpecial Weather StatementRAHChatham52 min
Jun 16, 8:50 AM EDTSpecial Weather StatementRAHDurham, Orange55 min
Jun 16, 9:48 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange, Person, Vance57 min
Jun 16, 4:29 PM EDTSpecial Weather StatementRAHAnson, Moore, Richmond61 min
Jun 16, 4:51 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore18 min
Jun 16, 5:59 PM EDTSpecial Weather StatementRAHSampson61 min
Jun 16, 6:21 PM EDTSpecial Weather StatementRAHCumberland54 min
Jun 16, 6:51 PM EDTSpecial Weather StatementRAHDurham54 min
Jun 16, 6:52 PM EDTSpecial Weather StatementRAHAlamance53 min
Jun 16, 6:59 PM EDTSpecial Weather StatementRAHHarnett61 min
Jun 16, 7:04 PM EDTSpecial Weather StatementRAHSampson56 min
Jun 16, 7:12 PM EDTSpecial Weather StatementRAHDurham, Orange63 min
Jun 16, 7:28 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash, Wilson62 min
Jun 16, 7:34 PM EDTSpecial Weather StatementRAHDurham56 min
Jun 16, 7:39 PM EDTSpecial Weather StatementRAHWake66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.